49 years old gentleman. Had his AstraZeneca vaccine. 2 weeks later he became unwell. He developed fever, headache, and lethargy. Then his symptoms got worse. He became drowsy and quadriplegic. He was subsequently admitted to ITU.
His CSF showed high protein of 1.6 g/l and WBCS >400 (100% Lymphocytes). All other CSF constituent were normal. His MRI showed scattered lesions involving the brain and cord suggestive of inflammatory aetiology.
Patient was given diagnosis of Post vaccine -Acute disseminated encephalomyelitis (ADEM). He received
I.V MP followed by plasma exchange (PLEX). He showed remarkable recovery. His encephalopathy com- pletely resolved, and he regain full power in his upper limbs. But unfortunately, he remains paraplegic. A second course of I.V MP and PLEX was given with some recovery of power in his lower limb.
We noticed his LFT was consistently abnormal. Hence, we have done full hepatic screen. To our surprised his Hepatitis E IgM and IgG came back positive. Both Microbiology and Hepatology were consulted, and he was given the diagnosis of recent Hepatitis E infection.
Now we have 2 possible aetiologies to explain why he developed ADEM. But we feel that AstraZeneca Vaccine is the most likely cause.